A 54-year-old postal worker presents with symptoms of chest tightness, cough, dyspnea, and fever. Chest radiograph shows pulmonary edema. He is intubated secondary to severe hypoxia and transferred to the ICU. Per report, he was handling a broken vial containing a white powder, and the post office is currently being decontaminated. Management of this patient includes:A. Respiratory isolation in negative pressure room
Correct Answer: C
Ricin is a toxin derived from the castor bean plant. When purified, it is a white powder that is soluble in water. It can be disseminated as an aerosol, by adding to food or water, and by injection. It inhibits protein synthesis leading to cell death. Other mechanisms of toxicity include affecting apoptosis pathways, direct cell membrane damage, and release of cytokines.
Clinical effects depend on the route of exposure. Initial symptoms of ingestion of ricin can mimic gastroenteritis with abdominal pain, nausea, vomiting, and diarrhea. Hematemesis and melena may occur. Severe dehydration, kidney and liver failure, and death may occur. Symptoms of inhalation of ricin include fever, cough, chest tightness, and respiratory distress. Diffuse pulmonary edema can occur leading to respiratory failure. Smaller ricin particles result in higher mortality because they can be deposited deeper into the respiratory tract. Symptoms after injection of ricin may be delayed as much as 10 to 12 hours are initially nonspecific (fever, headache, nausea, abdominal pain, hypotension) and may progress to multiorgan failure.
There is no antidote for ricin and treatment is supportive. Ricin is not contagious, so respiratory isolation is not necessary. To prevent systemic absorption, a single dose of activated charcoal may be given to patients with ricin ingestion. It is not recommended for patients who have inhaled ricin.